*** This page is archived and provided for reference purposes only ***

Skip Over Navigation Links

NIH Research Matters

July 2, 2007

Antidepressant Use Linked to Bone Loss

Older men and women who take the most widely used type of antidepressant medication may be at increased risk for bone loss, according to the results of 2 large studies.

Depessed older gentleman

Antidepressants known as selective serotonin reuptake inhibitors (SSRIs) are often the first line of defense in treating depression, a condition increasingly diagnosed in the elderly. SSRIs help to alleviate depression by blocking the action of proteins in the brain known as serotonin transporters. In recent years, scientists have discovered that serotonin transporters are also present in bone cells. Animal and clinical studies suggest that the protein plays an as-yet unknown role in bone health.

To see how SSRIs and other types of antidepressants might affect bone density in older patients, researchers drew on data collected for 2 large ongoing studies of osteoporosis-related bone fractures in people age 65 and older. The studies—one focusing on women and the other on men—are jointly funded by NIH's National Institute on Aging (NIA) and National Institute of Arthritis and Musculoskeletal and Skin Diseases (NIAMS). The findings from both studies were published in separate papers in the June 25, 2007, issue of the Archives of Internal Medicine.

For the women's study—led by Dr. Susan J. Diem at the University of Minnesota—the researchers evaluated bone mineral density in participants' hip bones over a 5-year period. Of the 2,722 women under study, about 7% were taking SSRIs, 4% were taking tricyclic antidepressants and the rest were taking neither. After adjusting for other factors—such as the severity of depression and use of calcium supplements—the researchers found that bone mineral density in SSRI users dropped by 0.82% each year, compared to an annual loss of 0.47% among those taking either tricyclic antidepressants or no antidepressants.

In the other study—led by Dr. Elizabeth Haney at the Oregon Health and Science University—the scientists looked at bone density in the hips and the spines of 5,995 men. About 3% of the men were taking SSRIs, and about 3% were taking other antidepressants. Bone mineral density among SSRI users was 3.9% lower at the hip and 5.6% lower in the spine than in the other participants.

Although the researchers linked SSRIs to bone loss, they stress that this work doesn’t prove that SSRIs are responsible. Their findings need to be confirmed by additional studies, and other possible contributing factors, like depression itself, need to be definitively ruled out.

“Depression is a serious condition, and it's important not to stop antidepressants abruptly or without talking to your physician,” Haney says. “However, it may be worth paying special attention to the things we know can prevent osteoporosis, such as exercise, taking adequate calcium and vitamin D.”

—by Vicki Contie

Related Links:

Contact Us

E-mail: nihresearchmatters@od.nih.gov

Mailing Address:
NIH Research Matters
Bldg. 31, Rm. 5B64A, MSC 2094
Bethesda, MD 20892-2094

About NIH Research Matters

Editor: Harrison Wein, Ph.D.
Assistant Editors: Vicki Contie, Carol Torgan, Ph.D.

NIH Research Matters is a weekly update of NIH research highlights from the Office of Communications and Public Liaison, Office of the Director, National Institutes of Health.

ISSN 2375-9593

This page last reviewed on August 3, 2012

Social Media Links

*** This page is archived and provided for reference purposes only ***